EM@3AM – Clostridium difficile Colitis

Author: Erica Simon, DO, MHA (@E_M_Simon, EMS Fellow, SAUSHEC, USAF) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.


A 58-year-old female with a previous medical history of breast cancer (new diagnosis; recent initiation of chemotherapy) presents to the emergency department for profuse, watery diarrhea of four days duration that is associated with abdominal pain and cramping. The woman reports significant distress regarding her symptoms as she “cannot even get out of the bathroom.” She denies fever, bloody stools, recent sick contacts, and foreign travel. She reports a visit to her primary care physician one week prior: clindamycin for cellulitis.

Triage VS: BP 127/72, HR 103, T 99.1 Oral, RR 18, SpO2 99% on room air.

Physical exam is significant for tachycardia, and mild, diffuse abdominal tenderness to palpation without rebound or guarding.

What’s the next step in your evaluation and treatment?


Answer: Clostridium difficile Colitis1-3

  • Pathophysiology: Acute diarrhea and colitis caused by C. difficile: an anerobic, spore-forming, toxin-producing bacterium. TcdA and TcdB toxins (+/- a third binary toxin identified in recent epidemic strains) promote neutrophilic invasion of the colon => diarrhea, erosion of mucosa, and formation of pseudomembranes. Most feared complications: ileus, intestinal perforation, toxic megacolon, sepsis, and death.
  • Epidemiology: C. difficile diarrhea/colitis most often occurs following antimicrobial therapy (disruption of normal GI flora allowing spore germination and proliferation). Nosocomial infections are frequently documented secondary to poor hand hygiene amongst healthcare practitioners. C. difficile spores may be found in water, soil, meats, and vegetables, however, infection secondary to these sources are uncommon as the great majority of individuals exposed possess intact gut microbiota (asymptomatic carriers absent colonization).1
  • Presentation: Varies according to intrinsic host factors (immunosuppression, etc.) and the severity of infection: patients may report profuse watery diarrhea +/- abdominal pain/cramping, or at the extreme, may present with SIRS/sepsis secondary to intestinal perforation (abdominal rebound/guarding on exam), or toxic megacolon.
  • Evaluation:
    • Assess ABCs and obtain VS.
    • Perform a thorough H&P: Question specifically regarding history of C. difficile infection, recent antibiotic use, recent hospitalization, and history of immunosuppressive disorder or immunosuppressive pharmacotherapy (including chemotherapy).
      • Risks for the development of C. difficile infection:1,2
        • Number of antibiotics (antimicrobial polypharmacy increases risk), duration of antibiotic course (risk increases the as duration of therapy increases), advanced patient age, prolonged hospital stay, residence in a long-term care facility.
      • Physical examination: abdominal distention (+ patient report of profuse diarrhea followed by apparent improvement, i.e. decreased volume/frequency of stools) => concern for ileus/toxic megacolon
    • Diagnosis: Symptoms + diagnostic test (usually a stool sample demonstrating bacteria on microscopic analysis vs. stool nucleic acid testing or cytotoxin assay).
      • Note: Only patients who are symptomatic require evaluation. C. difficile is frequently carried asymptomatically (as above).
      • Symptomatic patients in whom the H&P suggest the diagnosis, but initial stool testing is negative = send additional samples for testing.  The “gold standard” tests for C. difficile infection demonstrate variable sensitivity (cell cytotoxicity: 77-86%; nucleic acid amplification test: 88-100%).3
    •  Additional laboratory studies as dictated by clinical presentation and physical examination (e.g. concern for electrolyte derangement or hypoperfusion secondary to volume depletion: BMP, lactate, etc.).
  • Treatment:
    • If applicable, discontinue current antibiotic therapy.
    • Perform volume resuscitation and electrolyte repletion as appropriate.
    • Specific therapy:1
      • Initial infection:
        • Mild-to-moderate disease: metronidazole 500 mg PO TID for 10-14 days or vancomycin 125 mg PO QID for 10-14 days.
        • Severe disease (WBC > 15,000/mL, creatinine > 1.5x baseline): vancomycin 125 mg PO QID for 10-14 days.
        • Severe complicated disease (hypotension, shock, ileus, or megacolon): vancomycin 125 mg PO or by NGT QID for 10-14 days and IV metronidazole 500 mg PO TID for 10-14 days.
  •  Pearls:
    • Antibiotics considered highest risk for the development of C. difficile infection: clindamycin, floroquinolones, second-fourth generation cephalosporins.1
      • Risk of C. difficile infection highest during antibiotic therapy and within one month following discontinuation.2
    • Infection recurs in up to 25% of patients.1
      • Risk factors for recurrent C. difficile infection: history of C. difficile infection, antibiotic use, advanced age, prolonged or recent stay in a healthcare facility.
    • Prevention in the healthcare environment:
      • Isolation, gloves, gowns, and hand washing (alcohol rubs ineffective).
      • Environmental eradication: requires the use of bleach.1

 

References:

  1. Gerding D, Young B. Clostridium difficile Infection. In Mandell, Douglas, and Bennett’s Principles and Practice of Infectious Diseases. 8th ed. Philadelphia, Elsevier Saunders. 2015; 245:2744-2756.e3.
  2. Hensgens M, Goorhuis A, Dekkers O, et al. Time interval of increased risk for Clostridium difficile. J Antimicrob Chemother. 2012; 67:742-748.
  3. George W, Sutter V, Citron D, et al. Selective and differential medium for isolation of Clostridium difficile. J Clin Microbiol. 1979; 9:214-219.

 

 For Additional Reading:

 

Common ED Medication Errors: Antibiotics:

Common ED Medication Errors: Antibiotics

One thought on “EM@3AM – Clostridium difficile Colitis”

Leave a Reply

Your email address will not be published.